Oregon, 2011Wildfire in Oregon, September 8 to 18, 2011
September 8 to 18, 2011 · NWS MFR · 1 event in 1 county or zone
The Umpqua Complex Fire was started by lightning on 09/08/2011. 1 million dollars.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Umpqua Complex Fire was started by lightning on 09/08/2011. By the time it was contained on 09/18/11, it burned 1019 acres and cost 5.1 million dollars. No structures were lost.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Sep 8, 8:09 AM PST, 3 hours 51 minutes earlier.
Area forecast discussion, Sep 8, 8:09 AM PST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
909 AM PDT THU SEP 8 2011
.DISCUSSION...THE FORECAST CALLS FOR ANOTHER HOT DAY WITH HIGH
TEMPERATURES EXPECTED TO BE 10 TO 15 DEGREES ABOVE NORMAL.
IMMEDIATE FIRE WEATHER CONCERNS INCLUDE EXPECTED THUNDERSTORM
DEVELOPMENT THIS AFTERNOON...OF WHICH SOME WILL BE DRY.
TODAY...MODELS ARE CERTAINLY INDICATING ENOUGH INSTABILITY FOR
ISOLATED TO SCATTERED THUNDERSTORMS...WITH LI VALUES SOLIDLY
NEGATIVE AND ALIGNING WITH HIGH 500-700MB RELATIVE HUMIDITY FROM
THE CASCADES EASTWARD. OBSERVATIONS ALSO INDICATE MORE MOISTURE
THAN YESTERDAY...WHICH SHOULD INCREASE THE THUNDERSTORM
COVERAGE...AS THE MORNING MEDFORD BALLOON SOUNDING FEATURES ABOUT
0.2 INCHES MORE PRECIPITABLE WATER THAN YESTERDAY.
LASTLY...THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE STRONG WINDS
DUE TO THE VERY DRY AIR ALOFT. DCAPES ARE ABOVE 700 FOR THE ENTIRE
FORECAST AREA.
THE FIRE WEATHER SITUATION CALMS SOME BY TOMORROW IN TERMS OF
THUNDERSTORMS...BUT HOT AND DRY CONDITIONS WILL CONTINUE THROUGH AT
LEAST SUNDAY FOR MOST AREAS. ADDITIONALLY...WE ARE MONITORING
THERMAL TROUGH DEVELOPMENT ALONG THE COAST AND A FIRE WEATHER WATCH
FOR EXTREME SOUTHWESTERN OREGON AND NORTHWESTERN CALIFORNIA
HIGHLIGHTS THIS FEATURE.
AFTER THIS LONG SPELL OF WELL ABOVE NORMAL TEMPERATURES...THE BIG
WESTERN RIDGE IS EXPECTED TO FLATTEN SOME BY EARLY NEXT
WEEK...LEADING TO A GRADUAL COOLDOWN FOR NORTHERN CALIFORNIA AND
SOUTHERN OREGON. THE MARINE LAYER WILL LIKELY BECOME DEEPER AND
INFLUENCE MORE OF THE FORECAST AREA BY EARLY NEXT WEEK...RESULTING
IN LONGER PERIODS OF CLOUDS ALONG THE COAST.
&&
.AVIATION...THE MAIN CONCERNS FOR AVIATION TODAY ARE LOW CLOUDS
ALONG THE COAST AND THUNDERSTORMS THIS AFTERNOON. IFR CONDITIONS
WILL LAST LONGER THAN YESTERDAY ALONG THE COAST...PROBABLY
LINGERING INTO EARLY AFTERNOON NORTH OF CAPE BLANCO. THUNDERSTORMS
WILL FORM AROUND NOON AND WILL HAVE THE POTENTIAL TO CREATE VERY
GUSTY WINDS AND BLOWING DUST IN DRIER AREAS OF THE EAST SIDE.
THESE WILL DIMINISH QUICKLY AFTER SUNSET.
&&
.PREV DISCUSSION... /ISSUED 414 AM PDT THU SEP 8 2011/
DISCUSSION...LAST EVENING...STRONG WINDS WERE REPORTED WITH A
THUNDERSTORM EAST OF KLAMATH FALLS AND ANOTHER PRODUCED SEVERAL
DOZEN LIGHTNING STRIKES IN THE VICINITY OF CRATER LAKE AND DIAMOND
LAKE.
WITH THE INFLUENCE OF THE UPPER TROUGH MOVING EAST INTO NORTHERN
CALIFORNIA...ACTIVITY DIMINISHED BUT DIDN'T ENTIRELY END
OVERNIGHT. THE MOST ACTIVE BAND CURRENTLY EXTENDS NORTHWARD FROM
LASSEN COUNTY INTO SOUTHEAST SISKIYOU AND SOUTHERN MODOC COUNTY.
THIS BAND IS IN THE VICINITY OF A SHORTWAVE THAT IS FORECAST TO
TRACK NORTHWARD INTO EASTERN MODOC COUNTY THIS MORNING. MID AND
UPPER LEVEL MOISTURE WILL CONTINUE TO INCREASE TODAY WHILE THE
FLOW BACKS FROM SOUTHEAST TO EAST-NORTHEAST. THE HIGHEST
PROBABILITY OF MORNING THUNDERSTORMS IN OUR AREA WILL BE FROM THE
WARNER MOUNTAINS IN EASTERN MODOC COUNTY NORTHWESTWARD TO THE
HIGHER TERRAIN ON THE BORDER BETWEEN KLAMATH AND LAKE COUNTIES.
BY THIS AFTERNOON AND THROUGH THE EVENING...THERE WILL BE A MORE
PRONOUNCED DEFORMATION ZONE NORTH OF THE LOW AND LOW-LEVEL
CONVERGENCE ALONG THE CASCADE CREST. THUS...THERE WILL BE AN
INCREASE IN THE COVERAGE OF STORMS WITH ISOLATED TO SCATTERED
ACTIVITY EXPECTED. STORMS THAT FORM OVER THE CASCADES AND HIGHER
TERRAIN OF THE EAST SIDE ARE LIKELY TO BE PUSHED WESTWARD ACROSS
VALLEYS. BASES WILL STILL BE VERY HIGH WHICH INCREASES THE
LIKELIHOOD OF STRONG AND GUSTY DOWNDRAFT WINDS.
A RED FLAG WARNING IS IN EFFECT FOR MUCH OF THE AREA DUE TO THE
EXPECTED THUNDERSTORMS. LATER THURSDAY NIGHT THE PROBABILITY OF
STORMS DIMINISHES AS THE LOW APPROACHES WESTERN NEVADA BUT HIGH
PRESSURE CENTERED OFFSHORE WILL STRENGTHEN AND BUILD TOWARD THE
COAST. THIS WILL INCREASE OFFSHORE RIDGE TOP WINDS AND RESULT IN
POOR TO MODERATE HUMIDITY RECOVERIES. THE PORTION OF THE FIRE
WEATHER WATCH FOR TONIGHT HAS BEEN CANCELED AS HUMIDITY
RECOVERIES WILL NOT BE SUFFICIENTLY POOR TO WARRANT IT. HOWEVER...
THE WATCH REMAINS IN EFFECT FOR FRIDAY NIGHT WITH THE AIR MASS
FORECAST TO CONTINUE WARMING AND DRYING INTO SATURDAY.
ON FRIDAY...THE UPPER LOW WILL RETROGRADE AND MOVE SOUTHWESTWARD
TOWARD SOUTHERN CALIFORNIA. THIS WILL RESULT IN A DECREASE IN MID
AND UPPER LEVEL MOISTURE WHILE THE AIR MASS WARMS ALOFT. THERE
WILL STILL BE WEAK AFTERNOON AND EVENING INSTABILITY...GREATER IN
NORTHERN CALIFORNIA THAN IN SOUTHERN OREGON.
THE UPPER LEVEL PATTERN WILL HARDLY CHANGE FROM FRIDAY THROUGH SUNDAY
AND THEN ONLY SLIGHTLY MORE NOTICEABLE CHANGE FOR MONDAY INTO TUESDAY.
THIS CHANGE WILL BE A WEAKENING OF RIDGING OVER THE PACIFIC
NORTHWEST. THE TWO MAIN IMPACTS WILL BE TO CONTINUE THIS PERIOD OF
HOT WEATHER THROUGH THE WEEKEND AND ALSO TO INCLUDE A SLIGHT
CHANCE OF THUNDERSTORMS. STORMS WILL HAVE A HIGHER PROBABILITY
OVER THE SIERRA NEVADA INTO NEVADA BUT THE FOCUS IN OUR AREA EACH
DAY LOOKS TO BE FROM SOUTHERN SISKIYOU COUNTY INTO MODOC COUNTY.
THE 00Z GFS INDICATES A STRONGER TROUGH MOVING EAST INTO BRITISH
COLUMBIA WILL FINALLY CHANGE THE PATTERN ON WEDNESDAY. THIS WOULD
BRING A WESTERLY FLOW WITH A LONGER PERSISTENCE OF COASTAL STRATUS
AND A MORE NOTICEABLE COOLING TREND. THE POTENTIAL IS FOR INLAND
HIGHS TO BE AROUND NORMAL ON THURSDAY...WHICH WOULD BE THE FIRST
TIME SINCE SEPTEMBER FIRST. THE 00Z ECMWF SOLUTION HAS SIMILAR
TIMING BUT IS NOT AS STRONG WITH THE CANADIAN TROUGH.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ025>031.
FIRE WEATHER WATCH FROM FRIDAY EVENING THROUGH SATURDAY MORNING
FOR ORZ021-022-024-026-028.
CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR CAZ081>085.
FIRE WEATHER WATCH FROM LATE TONIGHT THROUGH SATURDAY AFTERNOON
FOR CAZ080.
PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 5 PM THIS AFTERNOON TO 11 PM
PDT FRIDAY FOR PZZ356.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 5 PM THIS AFTERNOON
TO 11 PM PDT FRIDAY FOR PZZ356.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 8 PM PDT THIS EVENING FOR
PZZ376.
HAZARDOUS SEAS WARNING FROM 8 PM THIS EVENING TO 11 AM PDT
SATURDAY FOR PZZ376.
GALE WARNING FROM 8 PM THIS EVENING TO 3 AM PDT SATURDAY FOR
PZZ376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 PM PDT THIS
EVENING FOR PZZ376.
SMALL CRAFT ADVISORY FOR WINDS FROM 5 PM THIS AFTERNOON TO 11 PM
PDT SATURDAY FOR PZZ370.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 5 PM THIS AFTERNOON
TO 11 PM PDT SATURDAY FOR PZZ370.
SK/DWHazardous weather outlook, Sep 8, 10:21 AM PST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
1121 AM PDT THU SEP 8 2011
CAZ281-282-284-285-ORZ617-622>625-082300-
CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-SHASTA-
TRINITY NATIONAL FOREST IN SISKIYOU COUNTY-
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
UMPQUA NATIONAL FOREST-EASTERN ROGUE VALLEY-
SOUTHERN OREGON CASCADES-KLAMATH BASIN AND THE FREMONT-
WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
1121 AM PDT THU SEP 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CA AND OR.
.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING IS IN EFFECT UNTIL 11 PM PDT TONIGHT FOR
LIGHTNING WITH INSUFFICIENT MOISTURE. THUNDERSTORMS MAY ALSO
CONTAIN GUSTY WINDS. SEE THE FIRE WEATHER MESSAGE FOR MORE
SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ280-ORZ618>620-082300-
WESTERN KLAMATH NATIONAL FOREST-SOUTHERN OREGON COAST-
WESTERN ROGUE RIVER-SISKIYOU NATIONAL FOREST-
WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY-
1121 AM PDT THU SEP 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CA AND OR.
.DAY ONE...TODAY AND TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FIRE WEATHER WATCH IS IN EFFECT FROM FRIDAY EVENING THROUGH
SATURDAY MORNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY. SEE
THE FIRE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ621-082300-
SISKIYOU MOUNTAINS-
1121 AM PDT THU SEP 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF OR.
.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING IS IN EFFECT UNTIL 11 PM PDT TONIGHT FOR
LIGHTNING WITH INSUFFICIENT MOISTURE. THUNDERSTORMS MAY ALSO
CONTAIN GUSTY WINDS. SEE THE FIRE WEATHER MESSAGE FOR MORE
SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FIRE WEATHER WATCH IS IN EFFECT FROM FRIDAY EVENING THROUGH
SATURDAY MORNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Wildfire, Eastern Douglas County Foothills
- When
- September 8, 12:00 PM PST to September 18, 11:00 PM PST
- Where
- Eastern Douglas County Foothills forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 43.285, -123.179 (the zone’s center; the record gives no point)
The Umpqua Complex Fire was started by lightning on 09/08/2011. By the time it was contained on 09/18/11, it burned 1019 acres and cost 5.1 million dollars. No structures were lost.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New York, September 8, 2011$6.3 million · 7 events
- Flash Flood and Flooding in Massachusetts, September 8 to 9, 2011$195,000 · 6 events
- Excessive Heat in Florida, September 8, 20118 injured · 1 event
- Flash Flooding and Flood in Connecticut, September 8, 2011$118,000 · 3 events
- Flash Flood and Flooding in Rhode Island, September 8, 2011$30,000 · 3 events
- High Wind in Nevada, September 8, 2011$20,000 · 58 kt wind · 1 event
- Flash Flooding in Virginia, September 8 to 9, 20117 events
- Flash Flood and Flooding in Maryland, September 8 to 9, 20116 events
- Rip Current and High Surf in Florida, September 8, 20114 events
- Flooding in Connecticut, September 8, 20112 events
- Wildfire in Arkansas, September 8, 20111 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, September 8, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334366.